Nevada, 2014

Tornado in Nevada, September 20, 2014

September 20, 2014 · NWS LKN · 1 event in 1 county or zone

A hunter photographed a tornado over a remote mountainous region of northern Nye county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A hunter photographed a tornado over a remote mountainous region of northern Nye county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 20, 12:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 12:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
130 PM PDT SAT SEP 20 2014

.SYNOPSIS...A SLOW-MOVING LOW PRESSURE SYSTEM WILL BRING
WIDESPREAD RAIN AND THUNDERSTORMS TO NEVADA THIS EVENING...TONIGHT
AND SUNDAY. AREAS OF HEAVY RAINFALL ARE EXPECTED...WITH FLOODING
POSSIBLE. DRY WEATHER WILL RETURN ON MONDAY...WITH ONLY A FEW
THUNDERSTORMS LINGERING OVER ELKO COUNTY. THE NEXT STRONG PACIFIC
STORM SYSTEM WILL BRING WINDY CONDITIONS TO NEVADA LATE NEXT
WEEK...WITH VALLEY RAIN AND MOUNTAIN SNOW NEXT WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY.

HEAVY RAIN LIKELY AND FLOODING POSSIBLE TONIGHT THROUGH SUNDAY...

INTERESTING, AND RARE, SITUATION UNFOLDING FOR NEVADA TONIGHT
THROUGH SUNDAY. A SLOW-MOVING CUTOFF LOW PRESSURE SYSTEM, NEAR
LOS ANGELES THIS AFTERNOON, IS POISED TO TRACK DIRECTLY OVER THE
CWA THROUGH SUNDAY. THE COMBINATION OF STRONG LIFT/DIFFLUENCE
AHEAD OF THIS LOW, AND THE RICH MONSOON MOISTURE IT WILL BE
INGESTING FROM ARIZONA, GIVES HIGH FORECASTER CONFIDENCE OF
WIDESPREAD RAIN, SOME OF IT HEAVY, TONIGHT AND SUNDAY. INSTABILITY
AND SHEAR WILL BE SUFFICIENT FOR STRONG TO SEVERE CONVECTION AS
WELL, WITH THE STRONGEST STORMS PRODUCING ONE INCH DIAMETER HAIL
AND WIND GUSTS TO 60 MPH. STILL, BELIEVE THE HIGHEST THREAT
THROUGH SUNDAY WILL BE WIDESPREAD MODERATE TO HEAVY RAIN, WITH
EXCESSIVE RAINFALL RATES EXPECTED FROM THE STRONGEST STORMS.
FLOODING OR FLASH FLOODING IS A VERY REAL THREAT, WITH SOME OF IT
OCCURRING WITH NOCTURNAL CONVECTION OVERNIGHT TONIGHT. WITH IT
BEING A WEEKEND, AND MANY OUTDOOR ACTIVITIES IN PROGRESS, PARTNERS
AND CUSTOMERS ARE URGED TO BE AWARE OF THE FLOODING THREAT ACROSS
NEVADA LATE THIS AFTERNOON THROUGH SUNDAY. NEEDLESS TO SAY, THE
FLASH FLOOD WATCH WILL CONTINUE WITH NO CHANGES. GAVE SOME THOUGHT
ABOUT ADDING HUMBOLDT COUNTY, BUT FELT THE HEAVIEST RAINS WILL
FALL JUST TO THE SE OF WINNEMUCCA, WITH LESSER TOTALS ACROSS
NORTHERN HUMBOLDT COUNTY. HIGHEST THREAT FOR FLASH FLOODING WILL
BE SOUTH OF INTERSTATE 80 OVERNIGHT THROUGH 5 AM, WITH THE THREAT
EXPANDING INTO NORTHERN NEVADA ON SUNDAY. WIDESPREAD QPF OF
0.25-0.50 INCH CAN BE EXPECTED, WITH LOCAL AMOUNTS TO NEAR 3
INCHES POSSIBLE. SATELLITE PRECIPITATION ESTIMATES DISCUSSION FROM
NESDIS IS EXCELLENT, AND AFTER COORDINATION WITH THEM, AGREE THIS
PATTERN IS ONE THAT RESEARCH HAS SHOWN TO PRODUCE EXCESSIVE HEAVY
RAINFALL IN THE GREAT BASIN. LIFT WILL BE STRONG, AND WHEN COUPLED
WITH NEAR ALL-TIME RECORD PW FOR LATE SEPTEMBER, THE CONCERN FOR
FLOODING IS SUBSTANTIAL. STAY TUNED THROUGH TONIGHT AND SUNDAY FOR
FLOOD ADVISORIES, STATEMENTS, AND WARNINGS.

VERY MILD TONIGHT, AS MOISTURE AND CLOUDS STREAM NORTH. MANY
VALLEYS WILL FAIL TO FALL BELOW 60 DEGREES, SMASHING WARMEST LOW
TEMPERATURE RECORDS FOR SEPTEMBER 21.

SUNDAY...CUTOFF LOW WILL MEANDER DIRECTLY OVER NEVADA, PRODUCING A
CLOUDY COOL DAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. FLOW ALOFT IN THE LOW PRESSURE SYSTEM WILL BE WEAK,
FOR SLOW AND ERRATIC STORM MOTIONS, SO THE THREAT FOR FLOODING
WILL CONTINUE. CONTINUED THE TREND OF INCREASING RAIN/THUNDERSTORM
COVERAGE IN THE GRIDS, AND CONTINUED MENTION OF HEAVY RAIN. HIGH
TEMPERATURES SUNDAY WILL ACTUALLY BE BELOW NORMAL THANKS TO THE
CLOUDS AND RAIN, IN THE UPPER 60S AND LOWER 70S.

SUNDAY NIGHT AND MONDAY...CUTOFF LOW WEAKENS TO AN OPEN WAVE AND
EJECTS RAPIDLY OUT OF NEVADA, WITH SHORTWAVE RIDGING DOMINATING BY
MONDAY AFTERNOON. KEPT A FEW THUNDERSTORMS MENTIONED ON THE HIGHER
TERRAIN OF ELKO COUNTY MONDAY AFTERNOON, AS SUGGESTED BY MOST
MODELS. DRY WEATHER WILL RETURN TO MOST LOCALES, ALONG WITH
TEMPERATURES RETURNING TO NEAR NORMAL.

TURNER

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS IN
AGREEMENT WITH A SHORT RIDGE BUILDING INTO THE REGION MONDAY NIGHT
WITH THE RIDGE AXIS SHIFTING INTO UTAH BY 12Z WEDNESDAY. SOUTHWEST
FLOW DEVELOPS OVER NEVADA BY WEDNESDAY AFTERNOON WITH BREEZY WINDS
DEVELOPING MAINLY OVER THE WESTERN ZONES. BY THURSDAY DGEX...GFS AND
GEM BRING A DECENT TROF INTO THE AREA THURSDAY WHILE THE EC HOLDS
THE TROF ALONG THE WEST LONGER. STILL...ALL MODELS SOLUTIONS SUGGEST
A WINDY DAY BY THURSDAY AFTERNOON...ESPECIALLY OVER THE WESTERN
ZONES AND EASTERN SLOPES OF THE MOUNTAINS FROM DOWNSLOPE CONDITIONS.
THINK PRECIP WILL BE LIMITED UNTIL THE COLD FRONT PASSES THROUGH THE
CWA. THUS HAVE BACKED OFF POPS THURSDAY. HAVE BEST CHANCE POPS FRIDAY
AS MODELS...EXCEPTION THE EC...HAVE TROF AXIS OVER WESTERN NV AND
COLD FRONT IN EASTERN NV. AT THIS TIME...WITH 700MB TEMPS AROUND
-4C...SNOW LEVELS LOOK TO DROP AROUND 6500 FEET FRIDAY NIGHT INTO
SATURDAY MORNING. EXPECT SHOWERY CONDITIONS ON NEXT SATURDAY WITH
SNOW LEVELS RISING TO AROUND 7000 FEET. BY THIS TIME...EC IS JUST
BRINGING THE COLD FRONT THROUGH. ONE PROBLEM NOTED IS GFS IS
DIGGING THE TROF ON FRIDAY WHICH ACTUALLY MAY SLOW THE SYSTEM UP
CLOSER TO THE EC SOLUTION. JH

&&

.AVIATION...EXPECT VFR CIGS AND VIS ALL TERMINALS NEXT 24 HOURS.
THUNDERSTORMS WITH HEAVY SHOWERS AT TIMES WILL BE OVER/NEAR THE SITES
DURING THE NEXT 24 HOURS. JH

&&

.FIRE WEATHER...WIDESPREAD RAIN AND THUNDERSTORMS EXPECTED THROUGH
SUNDAY. LOCALLY HEAVY RAIN AND STRONG CONVECTION IS LIKELY, WITH
SEVERE CONVECTION AND FLASH FLOODING POSSIBLE. FLOODING MOST
LIKELY NEAR ANY BURN SCARS. LIGHTNING WILL BE COMMON THIS
AFTERNOON, TONIGHT INTO SUNDAY, WITH INSTABILITY FUELING
CONVECTION THROUGH THE OVERNIGHT HOURS. EXPECT LAL OF AT LEAST 4,
WITH 5 POSSIBLE FOR SOME FWZ. INCREASING PW WILL KEEP STORMS WET,
WITH ANY NEW FIRE STARTS SMALL AND LIMITED.

DRY WEATHER WILL RETURN MONDAY.

WINDY DRY WEATHER, WITH STRONG SW WINDS, IS EXPECTED BY MIDDLE TO
LATTER PORTIONS OF NEXT WEEK. SOME WIND/RH ISSUES ARE POSSIBLE BY
THURSDAY AHEAD OF STRONG APPROACHING PACIFIC TROUGH.

TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 5 PM PDT THIS AFTERNOON THROUGH SUNDAY
EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN
NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL
ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE
PINE COUNTY.

&&

99/87/87/99

In the hours before

Special weather statement, Sep 20, 1:36 PM PST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
236 PM PDT SAT SEP 20 2014

NVZ035-041-202215-
NORTHEASTERN NYE COUNTY NV-WHITE PINE COUNTY NV-
236 PM PDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHERN
WHITE PINE COUNTIES UNTIL 315 PM PDT...

AT 234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF BLUE EAGLE RANCH...MOVING
NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES...WHICH COULD ACCUMULATE AND MAKE
ROADWAYS SLICK...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CURRANT...
   US HIGHWAY 6 NEAR CURRANT...
   STATE ROUTE 379 NEAR CURRANT...

&&

LAT...LON 3884 11573 3901 11532 3860 11512 3850 11537
TIME...MOT...LOC 2135Z 152DEG 15KT 3873 11537

JRM
Special weather statement, Sep 20, 1:49 PM PST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
249 PM PDT SAT SEP 20 2014

NVZ035-037-202230-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
249 PM PDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EUREKA AND WESTERN WHITE
PINE COUNTIES UNTIL 330 PM PDT...

AT 247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF PINTO SUMMIT...MOVING
NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PINTO SUMMIT...
   EUREKA...
   EUREKA AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3963 11621 3982 11580 3937 11563 3928 11579
TIME...MOT...LOC 2149Z 146DEG 20KT 3939 11579

JRM
Special weather statement, Sep 20, 2:15 PM PST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
315 PM PDT SAT SEP 20 2014

NVZ037-202300-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
315 PM PDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 400 PM PDT...

AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG U.S. HIGHWAY 50...FROM NEAR AUSTIN TO
HICKISON SUMMIT...TO NORTH OF ANTELOPE PEAK...MOVING NORTHWEST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PONDING ON ROADWAYS IS
LIKELY. SMALL HAIL IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 50 FROM BOB SCOTT SUMMIT TO
  NORTH OF ANTELOPE PEAK...
  U.S. HIGHWAY 50 NEAR HICKISON SUMMIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3953 11703 3968 11645 3941 11630 3926 11693
TIME...MOT...LOC 2212Z 183DEG 38KT 3944 11662

TURNER
Special weather statement, Sep 20, 2:49 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
349 PM PDT SAT SEP 20 2014

NVZ035-037-202330-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
349 PM PDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WESTERN
WHITE PINE COUNTIES UNTIL 430 PM PDT...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF PINTO SUMMIT...MOVING
NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LOCALIZED FLOODING IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
   PANCAKE SUMMIT...
   U.S. HIGHWAY 50 BETWEEN PINTO SUMMIT AND PANCAKE SUMMIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3937 11597 3950 11575 3931 11557 3919 11575
TIME...MOT...LOC 2248Z 139DEG 24KT 3931 11574

TURNER
Special weather statement, Sep 20, 3:18 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
418 PM PDT SAT SEP 20 2014

NVZ035-037-210000-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
418 PM PDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WESTERN
WHITE PINE COUNTIES UNTIL 500 PM PDT...

AT 416 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINTO SUMMIT...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PINTO SUMMIT...
   EUREKA...
   EUREKA AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3957 11626 3977 11578 3938 11560 3923 11597
TIME...MOT...LOC 2318Z 151DEG 12KT 3944 11586

JRM
Special weather statement, Sep 20, 3:24 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
424 PM PDT SAT SEP 20 2014

NVZ040-210000-
NORTHWESTERN NYE COUNTY NV-
424 PM PDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 500 PM
PDT...

AT 421 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR...AND
LIGHTNING AND SATELLITE DATA... WERE TRACKING STRONG THUNDERSTORMS
NEAR AND SOUTH OF TONOPAH...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LOCALIZED FLOODING IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  TONOPAH...
  U.S. HIGHWAY 6 NEAR TONOPAH...
  STATE HIGHWAY 376 NEAR TONOPAH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3804 11723 3825 11746 3831 11751 3837 11691
      3804 11684
TIME...MOT...LOC 2322Z 151DEG 12KT 3810 11718

TURNER

The radar

The Elko radar (KLRX), 187 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Nye

When
September 20, 4:00 PM PST to 4:05 PM PST
Where
Nye County, 38.09 mi NNE of Belmont to 37.75 mi NNE of Belmont
Rating
EF0
Path length
0.4 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
39.070, -116.510

A tornado was photographed by a hunter in the Butler Basin area. The tornado was over a nearby mountain range. Due to the remoteness of the area no storm survey was conducted.|Path length and width as well as duration of tornado on ground are rough estimates based off of photographs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyThe tornado archive for Nevada, 2014Warnings in Nevada, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541410.